Texas, 2015

Flash Flood in Texas, June 4 to 5, 2015

June 4 to 5, 2015 · NWS AMA · 1 event in 1 county or zone

Slow moving thunderstorms developed during the afternoon over the northwestern Texas Panhandle and resulted in strong winds, hail and flooding. The most impactful weather was from flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Slow moving thunderstorms developed during the afternoon over the northwestern Texas Panhandle and resulted in strong winds, hail and flooding. The most impactful weather was from flooding. A CO-OP Observer 1 mile southeast of Hartley reported a total of 5.05 inches of rain and locally higher amounts were indicated by radar rainfall estimates over portions of eastern Hartley County. This resulted in flooding including the closure of Highway 385 just south of Hartley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 4:42 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 4:42 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT THU JUN 4 2015

.AVIATION...
TSRA SHOULD AFFECT THE DHT AND GUY TAF SITES THIS EVENING.
THUNDERSTORMS WILL MAKE A RUN AT AMA...BUT THINK THEY WILL DISSIPATE
BEFORE MAKING IT. SOUTHERLY WINDS WILL PREVAIL IN THE 12 TO 17 KNOT
RANGE THROUGH TONIGHT AND THEN THEY WILL PICK UP AND GET GUSTY BY
LATE MORNING ON FRIDAY. SKIES ARE EXPECTED TO REMAIN VFR OUTSIDE OF
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT THU JUN 4 2015/

SHORT TERM...TODAY THROUGH FRIDAY EVENING...

UPPER LEVEL TROUGH CONTINUES TO DIG SOUTHWARD ALONG THE PACIFIC
COAST. MOISTURE PLUME FROM TS ANDRES STARTING TO DRIFT INTO THE
SOUTHWEST. SURFACE LOW AND ASSOCIATED CONVERGENCE ZONE WILL REMAIN
VIRTUALLY STATIONARY THROUGH THIS PORTION OF THE FORECAST AS THE
UPPER LEVEL TROUGH AND CLOSED LOW MOVE INTO SOUTHERN CALIFORNIA
FRIDAY NIGHT AND UPPER LEVEL RIDGE AMPLIFIES OVER AND EAST OF THE
PANHANDLES. EXPECT ISOLATED CONVECTION TO DEVELOP LATE THIS AFTERNOON
OR EARLY THIS EVENING ACROSS THE WESTERN AND CENTRAL PANHANDLES. IF
STORMS DEVELOP...A FEW COULD BECOME STRONG TO SEVERE GIVEN THE AMOUNT
OF AVAILABLE INSTABILITY ALONG THE SURFACE BOUNDARY WITH DEWPOINTS IN
THE LOW TO MID 60S NOT FAR TO THE SOUTH. HOWEVER...OVERALL SHEAR
VALUES ARE FAIRLY LOW...AND MAIN HAZARD WOULD BE WIND AND MARGINALLY
SEVERE HAIL.

FRIDAY MAX TEMPERATURES MAY NOT BE QUITE AS WARM AS YESTERDAY AND
TODAY AS MID AND HIGH LEVEL CLOUDS ARE EXPECTED TO MOVE IN. CHANCES
FOR THUNDERSTORMS TOMORROW ARE MAINLY LIMITED AGAIN TO THE WESTERN
AND CENTRAL PORTIONS OF THE PANHANDLES AS BETTER SETUP REMAINS TO
OUR WEST OVER NEW MEXICO AND RIDGING ALOFT CONTINUES OVER MOST
OF THE PANHANDLES.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

MID-UPR LEVEL RIDGE WILL BUILD INTO THE REGION EARLY IN THE PERIOD.
THIS WILL GENERALLY LEAD TO WARMING MID LEVEL TEMPS WITH DIURNAL
CONVECTION REMAINING IN NM SAT EXCEPT FOR POTENTIAL OF A STRAY TSTM
POSSIBLY CROSSING BORDER INTO EXTREME WRN PANHANDLES. WEAKENING UPR
LOW MVG WEST ACROSS NV AND UT WILL SLOWLY ERODE THE RIDGE FROM THE
W-NW HEADING INTO EARLY PARTS OF NEXT WEEK. THIS FEATURE OPEN UP AS
IT IS ABSORBED BACK INTO THE FLOW AND WILL EVENTUALLY DROP INTO THE
PANHANDLES FROM THE NORTH LATE MON THROUGH TUESDAY. MEANWHILE...WEAK
SFC REFLECTION IN THE LOWER LEVELS WILL HELP POOL MOISTURE ACROSS THE
AREA. THIS WILL LEAD TO INCREASING CHANCES OF CONVECTION ACROSS NRN
AREAS ON SUNDAY WITH SCT POPS SPREADING FURTHER SOUTH FROM LATE
SUNDAY THROUGH MONDAY AND CONTINUING INTO TUE. WEAK WIND FIELDS AND
UNIMPRESSIVE LAPSE RATES AND MODEST CAPE SUGGEST LITTLE THREAT FOR
SEVERE STORMS WITH THIS ACTIVITY ATTM. AFTER A DRIER DAY ON
WED...FURTHER SUPPRESSION OF THE RIDGE AND APPROACH OF A S/WV IN THE
DESERT SW WILL PROVIDE INCREASING POPS ONCE AGAIN THU WITH POSSIBLY A
BIT MORE SEVERE POTENTIAL GIVEN INCREASING WIND FIELDS/SHEAR...BUT
WARM MID LEVEL TEMPS COULD BE A LIMITING FACTOR DESPITE FAVORABLE
WIND PROFILES. TEMPS ARE FORECAST TO BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD WITH NO ARGUMENT TO SUPER BLEND OUTPUT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/14
Hazardous weather outlook, Jun 4, 3:18 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT THU JUN 4 2015

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
418 PM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OKLAHOMA AND
TEXAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
DURING THE EVENING MAINLY ACROSS THE WESTERN TWO THIRDS OF THE
PANHANDLES. SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREATS
WILL BE HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS MAINLY WESTERN AND
NORTHERN PORTIONS OF THE COMBINED TEXAS AND OKLAHOMA PANHANDLES
BEGINNING FRIDAY AFTERNOON...BUT MORE SIGNIFICANT INCREASE IN
THUNDERSTORM CHANCES WILL OCCUR LATE SUNDAY THROUGH THROUGH TUESDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJG

In the hours before

Special weather statement, Jun 4, 6:17 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT THU JUN 4 2015

TXZ011-016-050115-
DEAF SMITH TX-OLDHAM TX-
717 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM AND NORTHWESTERN
DEAF SMITH COUNTIES UNTIL 815 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF GLENRIO...OR 31 MILES SOUTH
OF NARA VISA...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GLENRIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3562 10305 3560 10244 3503 10294 3505 10305
TIME...MOT...LOC 0017Z 195DEG 19KT 3516 10307

LG
Special weather statement, Jun 4, 6:30 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT THU JUN 4 2015

OKZ002-TXZ002-003-050130-
HANSFORD TX-SHERMAN TX-TEXAS OK-
730 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN...NORTHERN
HANSFORD AND TEXAS COUNTIES UNTIL 830 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF TEXHOMA...OR 18 MILES EAST OF
STRATFORD...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             TYRONE...             TEXHOMA...
  OPTIMA...             HOOKER...             HARDESTY...
  GOODWELL...           BAKER...              ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3677 10095 3654 10097 3650 10104 3650 10108
      3648 10109 3614 10178 3640 10202 3700 10140
      3700 10095
TIME...MOT...LOC 0030Z 245DEG 34KT 3638 10172

LG
Local storm report, Jun 4, 6:58 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     4 SE HARTLEY            35.84N 102.35W
06/04/2015                   HARTLEY            TX   TRAINED SPOTTER

            STORM CHASER REPORTED POWER POLL LEANING AT 45 DEGREE
            ANGLE 4 MILES SOUTHEAST OF HARTLEY ON 385 VIA TWITTER

&&

EVENT NUMBER AMA1500520

MJG
Special weather statement, Jun 4, 7:02 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT THU JUN 4 2015

OKZ002-003-050200-
BEAVER OK-TEXAS OK-
802 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND EASTERN TEXAS
COUNTIES UNTIL 900 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF GUYMON...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...             TURPIN...             MOCANE...
  FORGAN...             FLORIS...             ELMWOOD...
  BRYANS CORNER...      BOYD...               BALKO...
  TYRONE...             OPTIMA...             HOOKER...
  HARDESTY...           BAKER...              ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3660 10053 3650 10127 3651 10162 3699 10115
      3701 10078 3700 10032
TIME...MOT...LOC 0102Z 248DEG 28KT 3656 10139

LG
Local storm report, Jun 4, 7:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 E DALHART            36.06N 102.34W
06/04/2015  E0.88 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500521

MJG
Special weather statement, Jun 4, 7:05 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT THU JUN 4 2015

TXZ001-002-006-007-050200-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
805 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN...NORTHERN MOORE...
NORTHEASTERN HARTLEY AND SOUTHEASTERN DALLAM COUNTIES UNTIL 900 PM
CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF HARTLEY...OR 14 MILES EAST
OF DALHART...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...          SUNRAY...             CACTUS...
  CONLEN...             TEXHOMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 10163 3605 10163 3586 10224 3607 10240
      3650 10203
TIME...MOT...LOC 0105Z 242DEG 29KT 3604 10224

LG

The radar

The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hartley

When
June 4, 7:16 PM CST to June 5, 7:00 AM CST
Where
Hartley County, 6.27 mi E of Hartley to 7.19 mi N of Hartley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.863, -102.290

A storm chaser reported that Highway 385 on the south side of Hartley was closed. Water was completely over the road and up to the wheel wells of tractor trailers. One car was stalled due to the flood waters. Approximately two hours later, just after 10:00 PM CDT, law enforcement reported that the water was still high on Highway 385 and it remained closed. Flooding extended northward into Hartley and resulted inn barricaded roads in town. Flood waters slowly subsided overnight and the Sheriff's Office reported that the Highway reopened shortly after 5:00 AM CDT. As of 6:30 AM CDT, a storm spotter reported that water was still flowing across Farm-to-Market 998 south of Hartley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591658.